Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 40, NWS Albany, NY

June 12, 2005Washington County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 12, 2005, 2:55 PM EDT for Washington County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2005, 2:55 PM EDT (18:55 UTC)
Expired
Jun 12, 2005, 3:30 PM EDT
In force
35 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Washington County, NY

The radar

The Albany radar (KENX), 96 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 121855
SVRALY
NYC115-121930-
/O.NEW.KALY.SV.W.0040.050612T1855Z-050612T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 330 PM EDT

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF HARTFORD...OR ABOUT 7 MILES NORTH OF SALEM...AND MOVING
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH HEBRON BY 300 PM EDT
  CHAMBERLIN MILLS BY 305 PM EDT
  SLATEVILLE BY 310 PM EDT
  EAST HEBRON...TIPLADY...PORTER AND BRAYMER SCHOOL BY 315 PM EDT

LAT...LON 4337 7347 4319 7350 4319 7327 4336 7325

$$
1 follow-up statement
000 
WWUS51 KALY 121916
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
316 PM EDT SUN JUN 12 2005

NYC115-121930-
/O.CON.KALY.SV.W.0040.000000T0000Z-050612T1930Z/
WASHINGTON NY-
316 PM EDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM EDT FOR
CENTRAL WASHINGTON COUNTY...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR TIPLADY...OR NEAR SALEM...MOVING EAST AT 
10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMBERLIN MILLS AND 9 MILES SOUTH OF NORTH HEBRON BY 305 PM EDT
  TIPLADY...EAST HEBRON AND 7 MILES SOUTH OF PORTER BY 315 PM EDT
  8 MILES SOUTH OF BRAYMER SCHOOL BY 320 PM EDT

LAT...LON 4337 7347 4319 7350 4319 7327 4336 7325

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:10 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 12, 2:10 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
210 PM EDT SUN JUN 12 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
SURFACE HIGH PRESSURE OVER EASTERN NEW YORK AND WESTERN NEW ENGLAND
WILL CONTINUE TO RELAX THROUGH MONDAY. THEN WE WILL WIND UP WITH A
DIFFUSE FRONTAL BOUNDARY WITH A SERIES OF WEAK LOWS DRIFTING BY.
UPPER RIDGE ALSO RETREATS SLIGHTLY BUT OVERALL PATTERN REMAINS WITH
A SERIES OF IMPULSES MOVING THROUGH THE RIDGE. MEANWHILE THE UPPER
TROUGH OVER THE INTERMOUNTAIN REGION AND AN ASSOCIATED CLOSED LOW
ADVANCE TO VICINITY OF MICHIGAN SOUTHWARD. SEVERAL SHORT WAVES WILL
RESULT IN MORE FOCUSED RAINFALL BUT TIMING STILL UNCERTAIN AND WILL
STILL GET A DIURNAL BOOST FROM NEAR MAXIMUM JUNE HEATING. BOTTOM
LINE MORE OF THE SAME...WARM OPPRESSIVE CONDITIONS THROUGH TUESDAY.

&&

.LONG RANGE (WEDNESDAY THROUGH SUNDAY)...END TO THE EARLY JUNE HEAT
AND HUMIDITY ON THE WAY. WHILE MODELS CONTINUE TO ADVERTISE THIS,
00Z/06Z GFS HAVE BACKED OFF STRONG CLOSED UPPER LOW SOLUTION OVER
THE NORTHEAST AT END OF THE WEEK.  MEX MAX TEMPERATURE FORECASTS
LATER THIS WEEK NOT NEARLY  AS COLD AS PREVIOUSLY FORECAST. HPC
TEMPS CLOSE TO MEX VALUES AND WERE GENERALLY USED. THAT SAID 12Z GFS
HAS REVERTED TO CLOSED LOW SOLUTION WHICH WOULD EXTEND PRECIP THREAT
AND RESULT IN COLDER TEMPERATURES FOR END OF THE WEEK.

&&

.AVIATION...FOR AFTERNOON AND EARLY EVENING VFR WITH AREAS MVFR IN
HZ.  SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCAL IFR CONDITIONS
IN HEAVY RAIN AND FOG WITH GUSTY SURFACE WINDS.  SHOWERS AND
THUNDERSTORMS DIMINISHING EARLY THIS EVENING.  OVERNIGHT MVFR HZ/BR
WITH AREAS IFR IN HZ/FG.  LOW CLOUDS AND FOG LIFTING MONDAY
MORNING.  SCATTERED THUNDERSTORMS IN THE AFTERNOON.

&&

.HYDROLOGY...MAIN RIVERS ARE IN GOOD SHAPE BEING LESS THAN HALF
BANKFULL.  MOUNT TREMPER JUMPED A QUICK FOOT YESTERDAY WITH
THUNDERSTORM. FLOOD WATCH CONTINUES THROUGH MIDNIGHT.  CONVECTIVE
THREAT FOR LOCALLY HEAVY RAIN WILL CONTINUE MONDAY AND TUESDAY. THE
REMNANTS OF ARLENE MAY PRODUCE ADDITIONAL RAIN LATE MONDAY NIGHT
INTO TUESDAY MORNING.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...FLOOD WATCH UNTIL MIDNIGHT MAZ001-025.
NY...FLOOD WATCH UNTIL MIDNIGHT
NYZ032-033-038>043-047>054-058>061-082>084.
VT...FLOOD WATCH UNTIL MIDNIGHT VTZ013>015.

&&
Hazardous weather outlook, Jun 12, 4:10 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
410 AM EDT SUN JUN 12 2005

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
131100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN GREENE NY-EASTERN RENSSELAER NY-EASTERN SCHENECTADY NY-
EASTERN WINDHAM VT-HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-
NORTHERN FULTON NY-NORTHERN HERKIMER NY-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN GREENE NY-
WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-WESTERN WINDHAM VT-
410 AM EDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN
ADIRONDACKS...MOHAWK VALLEY...LAKE GEORGE SARATOGA REGION...GREATER
CAPITAL DISTRICT...EASTERN CATSKILLS AND NORTHERN TACONICS IN NEW
YORK...SOUTHERN VERMONT AND THE BERKSHIRES IN MASSACHUSETTS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT. PLEASE REFER TO FLOOD
WATCH STATEMENT. SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS
LATER THIS MORNING AND EARLY THIS AFTERNOON. THE THUNDERSTORMS TODAY
THROUGH THIS EVENING ARE NOT EXPECTED TO BE SEVERE BUT WILL PRODUCE
TORRENTIAL DOWNPOURS AND ONLY DRIFT SLOWLY AT UNDER 10 MPH. THEY MAY
PRODUCE 2 TO 6 INCHES OF RAIN IN ONLY A FEW HOURS AND PRODUCE WIND
GUSTS UP TO 30 MPH.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY NIGHT. THE
THUNDERSTORMS AT THIS TIME ARE NOT EXPECTED TO BE SEVERE...BUT MAY
CONTAIN HEAVY RAIN. THUNDERSTORMS MONDAY NIGHT AND TUESDAY MAY ALSO
CONTAIN STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS EXPECTED IN SOME COUNTIES LATER THIS
MORNING OR EARLY THIS AFTERNOON. PLEASE SEND ANY RAINFALL
MEASUREMENTS OF 1.5 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE.
IN ADDITION ANY REPORTS OF BANKFULL OR NEAR BANKFULL CREEKS OR
STREAMS OR PONDING OF WATER 2 FEET DEEP OR MORE WOULD BE APPRECIATED.

CTZ001-013-NYZ063>066-131100-
EASTERN DUTCHESS NY-EASTERN ULSTER NY-NORTHERN LITCHFIELD CT-
SOUTHERN LITCHFIELD CT-WESTERN DUTCHESS NY-WESTERN ULSTER NY-
410 AM EDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON VALLEY AND
SOUTHERN TACONICS IN NEW YORK AND THE LITCHFIELD HILLS IN
CONNECTICUT.

.DAY ONE...THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL CONTAIN
LOCALLY HEAVY RAIN WHICH MAY RESULT IN FLOODING OF POORLY DRAINED LOW
LYING AREAS. THE THUNDERSTORMS WILL BE SLOW MOVERS DRIFTING AT UNDER
10 MPH.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY NIGHT. THE
THUNDERSTORMS AT THIS TIME ARE NOT EXPECTED TO BE SEVERE...BUT MAY
CONTAIN HEAVY RAIN. THUNDERSTORMS MONDAY NIGHT AND TUESDAY MAY ALSO
CONTAIN STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. PLEASE SEND ANY
RAINFALL MEASUREMENTS OF 1.5 INCHES OR MORE TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Jun 12, 2:45 PM EDT, 10 minutes before
NYZ043-121915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT SUN JUN 12 2005

NYZ043-121915-

...A STRONG THUNDERSTORM IN WASHINGTON COUNTY...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH.  THIS STORM WAS LOCATED NEAR GRANVILLE...OR ABOUT 13 MILES
WEST OF DANBY...AND MOVING EAST AT 15 MPH.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:30 PM EDTSevere Thunderstorm WarningALYWashington46 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.